Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 296, NWS Springfield, MO

July 7, 2017McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 7, 2017, 6:14 PM CDT for McDonald County, Newton County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 6:14 PM CDT (23:14 UTC)
Expired
Jul 7, 2017, 7:00 PM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:25 PM CDTHAIL 1.252 S Racine, MOHAIL ESTIMATED SIZE OF QUARTERS TO HALF DOLLARS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS53 KSGF 072314
SVRSGF
MOC119-145-080000-
/O.NEW.KSGF.SV.W.0296.170707T2314Z-170708T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
614 PM CDT FRI JUL 7 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Newton County in southwestern Missouri...
  North central McDonald County in southwestern Missouri...

* Until 700 PM CDT

* At 614 PM CDT, a severe thunderstorm was located near Seneca, or 10
  miles west of Neosho, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Neosho...                         Big Sugar Creek State Park...
  Seneca...                         Goodman...
  Stella...                         Racine...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3678 9462 3683 9462 3694 9454 3681 9417
      3661 9427
TIME...MOT...LOC 2314Z 297DEG 14KT 3685 9455 

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
3 follow-up statements
331 
WWUS53 KSGF 072324
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
624 PM CDT FRI JUL 7 2017

MOC119-145-080000-
/O.CON.KSGF.SV.W.0296.000000T0000Z-170708T0000Z/
Newton MO-McDonald MO-
624 PM CDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN NEWTON AND NORTH CENTRAL MCDONALD COUNTIES...

At 624 PM CDT, a severe thunderstorm was located near Seneca, or 8
miles west of Neosho, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Neosho...                         Big Sugar Creek State Park...
Seneca...                         Goodman...
Stella...                         Racine...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3678 9462 3683 9462 3690 9454 3690 9446
      3688 9437 3681 9417 3661 9427
TIME...MOT...LOC 2324Z 296DEG 20KT 3683 9451 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
044 
WWUS53 KSGF 072331
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
631 PM CDT FRI JUL 7 2017

MOC119-145-080000-
/O.CON.KSGF.SV.W.0296.000000T0000Z-170708T0000Z/
Newton MO-McDonald MO-
631 PM CDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN NEWTON AND NORTH CENTRAL MCDONALD COUNTIES...

At 629 PM CDT, a severe thunderstorm was located near Goodman, or 7
miles southwest of Neosho, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Trained weather spotters. Quarter to half dollar size hail 
         was reported south of Racine. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Neosho...                         Big Sugar Creek State Park...
Goodman...                        Stella...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3677 9461 3683 9460 3689 9450 3690 9446
      3688 9437 3681 9417 3661 9427
TIME...MOT...LOC 2329Z 296DEG 20KT 3682 9448 

HAIL...1.25IN
WIND...60MPH
 
$$

Wise
849 
WWUS53 KSGF 080000
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
700 PM CDT FRI JUL 7 2017

MOC119-145-080010-
/O.EXP.KSGF.SV.W.0296.000000T0000Z-170708T0000Z/
Newton MO-McDonald MO-
700 PM CDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NEWTON AND NORTH
CENTRAL MCDONALD COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3677 9461 3683 9460 3689 9450 3690 9446
      3688 9437 3681 9417 3661 9427
TIME...MOT...LOC 0000Z 297DEG 14KT 3677 9436 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:51 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 7, 5:51 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
551 PM CDT Fri Jul 7 2017

.SHORT TERM...(tonight through Saturday)
Issued at 245 PM CDT Fri Jul 7 2017

Weak frontal boundary will move southward through southern
Missouri into this evening. Front will not be strong enough to
induce widespread upward motion but expect to see at least
isolated convection as boundary layer further warms. Questions
arise in whether the convection will be strictly diurnal in nature
as model ensembles suggest convection will last into the night as
H8 front moves slowly through. Given heat induced
instability...some stronger storms will be possible including
isolated damaging wind.

Seasonably warm yet noticeably more mild temperatures are then
expected on Saturday as a modified Canadian air mass moves through
the region.

.LONG TERM...(Sunday through Friday)
Issued at 245 PM CDT Fri Jul 7 2017

Pops will be a tad higher on Sunday as high departs setting up
modest return flow...otherwise expect only isolated diurnal
thunderstorm chances through the coming week as the ridge flattens
across the Central Plains.

Temperatures will warm under this dome driving afternoon heat
indices upward to around 100 daily.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM CDT Fri Jul 7 2017

Pilots can expect prevailing VFR conditions at area terminals
tonight through Saturday. Isolated storms may develop across far
southern Missouri this evening otherwise no weather impacts to
flight conditions are expected. A front will push southward across
the region tonight bringing a wind shift to the northwest.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ068-077>079-
     088>090-093-094-101-102.

KS...Heat Advisory until 7 PM CDT this evening for KSZ101.

&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Foster
Hazardous weather outlook, Jul 7, 5:20 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
520 PM CDT Fri Jul 7 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
520 PM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.
  Elevated Excessive heat risk.

DISCUSSION...

Isolated thunderstorms may develop across portions of far
southern Missouri through this evening and possibly overnight.
The strongest storms will be capable of producing wind gusts of 50
to 60 mph, small hail and frequent lightning.

The highest heat indices will range from around 100 to near 110
degrees through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be a chance for non severe thunderstorms on
Sunday...then isolated storms possible over the coming workweek.

Heat indices will likely warm into the mid to upper 90s each
afternoon from Monday through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Jul 7, 6:06 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
606 PM CDT FRI JUL 7 2017

MOZ093-101-080000-
Newton MO-McDonald MO-
606 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NEWTON AND WESTERN
MCDONALD COUNTIES UNTIL 700 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seneca and another storm north west of Tiff City, both storms were
moving east southeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Neosho...                         Big Sugar Creek State Park...
Seneca...                         Granby...
Anderson...                       Goodman...
Pineville...                      Lanagan...
Newtonia...                       Cayuga...
Stark City...                     Tiff City...
Racine...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3660 9462 3696 9462 3690 9413 3654 9431
TIME...MOT...LOC 2305Z 285DEG 19KT 3686 9456

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:10 AM CDTSpecial Weather StatementSGFMaries50 min
Jul 7, 2:25 PM CDTHeat AdvisorySGFBarry, Barton, Cedar, Dade, Greene, Hickory and 5 more5 hr
Jul 7, 6:06 PM CDTSpecial Weather StatementSGFMcDonald, Newton54 min
Jul 7, 6:43 PM CDTSpecial Weather StatementSGFBarry62 min
Jul 7, 6:51 PM CDTSevere Thunderstorm WarningSGFBarry39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.